Maryland health officials say they’ve spotted an alarming set of symptoms among users of synthetic marijuana. There have been reports of patients with bleeding gums, bruising, nosebleeds and blood in their urine.
WASHINGTON — Maryland health officials say they’ve spotted an alarming set of symptoms among users of synthetic marijuana. There have been reports of patients with bleeding gums, bruising, nosebleeds and blood in their urine.
The bleeding disorders have been reported since early April, said Dr. Jaqueline Duval-Harvey, deputy health officer for Prince George’s County. She said 20 cases have been reported since then. And they’re similar to cases reported in Illinois, where an anticoagulant called Brodifacoum was found in synthetic marijuana.
“People are taking significant risks by using these chemicals because of the impact it’s having on their blood,” Duval-Harvey said.
Synthetic marijuana goes by a range of names, from fake weed to K2 to spice to Scooby-snax. “It’s giving the high that the individual is craving, but that high is temporary and the ultimate impact is very, very dangerous,” Duval-Harvey said.
As Dr. Kathleen Clancy, associate medical director at the National Capital Poison Center, explained, “Brodifacoum is the common rodenticide that you would purchase in like D-Con or some other product.”
Clancy said it’s not clear how the chemical is ending up in synthetic marijuana, but what is clear is that it presents a real danger. “It’s a very, very long-acting agent, so if you take it, you won’t be able to clot your blood for weeks or months,” she said
Anyone who has developed bleeding disorders and who has used synthetic cannabinoids in the past three months is urged to get immediate medical care.
Here’s a list of some resources for more information: